Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 28, 2018, 12:31 PM CDT for Buffalo County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2018, 12:31 PM CDT (17:31 UTC)
- Expired
- May 28, 2018, 12:59 PM CDT
- In force
- 28 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buffalo County, NE
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:40 AM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 28, 6:40 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Hastings NE 640 AM CDT Mon May 28 2018 .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Mon May 28 2018 Will have to contend with some morning thunderstorms across our west that could linger for awhile before eventually dissipating. The upper level trough will edge a bit further east today and thunderstorms are once again likely to develop this afternoon west of our forecast area. However, thunderstorm initiation this afternoon will be closer to our forecast area and more likely to move into our western counties and possibly even into the Tri- Cities and points east later tonight. Still, the best chances for strong to severe thunderstorms and locally heavy rainfall will be across our far western counties with decreasing chances as you travel east across the area. The expected afternoon thunderstorms will likely evolve into an MCS and track into at least our western area during the evening hours. Any tornado threat should be west of our forecast area and the primary severe weather threat by the time the storms move into our western zones will be strong winds and large hail. The severe weather threat will likely continue through late evening. Temperatures will remain hot today, but should be just a few degrees cooler with a little more in the way of high cloud cover especially western zones. Most areas will still see 90s for highs. .LONG TERM...(Tuesday through Sunday) Issued at 355 AM CDT Mon May 28 2018 Above normal temperatures are likely to continue throughout the period. Tuesday... This appears to be the most interesting weather day in the extended period with a pretty good chance for widespread thunderstorms that should bring needed appreciable rainfall to much of our forecast area, although some areas will probably get missed. It is a complex severe weather set up with morning thunderstorms possible that could influence how and where stronger more severe thunderstorms are likely to form during the afternoon hours. There is not much of a cap inversion so we could see more than one round of thunderstorms with storms around the area at about any point during the day, but the strongest storms will likely form during the late afternoon/early evening hours southwest of any early day storms. It will likely be a high instability day, but only modest shear. Given the high instability with more questionable shear, severe winds and hail will be the primary threat. Can not rule out an isolated tornado during the late afternoon or evening hours if sfc winds back enough to a more easterly direction from old outflow boundaries. Will have to keep an eye on this, but again the main threat will be hail, wind, and locally heavy rainfall. Wednesday through Friday... Should be mostly dry for a majority of our forecast area with a weak upper ridge between systems. The next shortwave will enter the high plains on Friday but any thunderstorms will probably hold off until Friday night. This is still several days away, but severe thunderstorms could again be possible Friday evening/night depending on the track and timing of this next short wave trough. Saturday into Sunday... We will likely be on the back side of the Friday night short wave, which means it is looking mainly dry right now as long as timing holds as currently forecast. Might dip back into the 80s for highs, but still above normal. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday) Issued at 637 AM CDT Mon May 28 2018 We do not expect to reach convective temperatures today so the only clouds should be high clouds. These clouds should increase in the evening as thunderstorms form off to the west. Thunderstorms could slip into our TAF sites during the late evening hours. Can not rule out a severe thunderstorm at or near our TAF sites, but most of the severe weather will be west of our TAF sites. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Wesely
Hazardous weather outlook, May 28, 5:32 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 532 AM CDT Mon May 28 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 532 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. There is a chance of a strong to severe thunderstorm this morning primarily west of an Elm Creek, Holdrege, Phillipsburg line. The primary severe weather threat this morning with these storms will be hail to the size of quarters and wind gusts to 60 mph. Thunderstorms will redevelop late this afternoon and evening likely just to the west of the outlook area and then move into the outlook area primarily after 5 pm. The greatest threat for severe weather will be west of Highway 281 and run from 5 pm to midnight. Wind gusts in excess of 60 mph and hail to the size of golf balls will be the primary severe weather threats this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms will be possible across the entire outlook area on Tuesday with the greatest threat being during the late afternoon and evening hours. The primary severe weather threats will be wind gusts in excess of 60 mph and hail to the size of golf balls. The next more widespread chance for thunderstorms appears to be Friday night. It is still too early to determine if there will be a severe weather threat during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in some areas primarily after 5 pm this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, May 28, 9:55 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
955 AM CDT MON MAY 28 2018
NEZ060-281530-
Dawson NE-
955 AM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
1030 AM CDT...
At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Willow Island, or 20 miles northwest of Lexington,
moving north at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Dawson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4105 10006 4105 9987 4104 9986 4092 9992
4096 10007
TIME...MOT...LOC 1455Z 193DEG 16KT 4101 9999
FaySpecial weather statement, May 28, 12:10 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Hastings NE 1210 PM CDT MON MAY 28 2018 NEZ061-281745- Buffalo NE- 1210 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO COUNTY UNTIL 1245 PM CDT... At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm over Riverdale, or 7 miles northwest of Kearney, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kearney, Pleasanton, Amherst and Riverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4068 9909 4072 9930 4102 9928 4096 9892 TIME...MOT...LOC 1710Z 208DEG 21KT 4080 9914 Fay
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:46 AM CDT | Special Weather Statement | GID | Dawson, Gosper | 44 min |
| May 28, 9:55 AM CDT | Special Weather Statement | GID | Dawson | 35 min |
| May 28, 12:10 PM CDT | Special Weather Statement | GID | Buffalo | 35 min |
| May 28, 12:51 PM CDT | Special Weather Statement | GID | Hall | 24 min |
| May 28, 12:54 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Hall | 36 min |
| May 28, 1:27 PM CDT | Special Weather Statement | GID | Hall | 33 min |
| May 28, 1:32 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 43 min |
| May 28, 1:35 PM CDT | Special Weather Statement | GID | Kearney | 25 min |
| May 28, 1:45 PM CDT | Special Weather Statement | GID | Webster | 30 min |
| May 28, 1:52 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 38 min |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 32 min |
| May 28, 2:26 PM CDT | Special Weather Statement | GID | Clay, Hamilton, Nuckolls | 49 min |
| May 28, 2:31 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 28, 3:12 PM CDT | Special Weather Statement | GID | Adams | 48 min |
| May 28, 3:36 PM CDT | Areal Flood Advisory | GID | Adams, Franklin, Kearney, Webster | 3 hr |
| May 28, 4:06 PM CDT | Areal Flood Advisory | GID | Franklin | 3 hr |
| May 28, 12:49 PM CDT | Special Weather Statement | GID | Phillips | 26 min |
| May 28, 1:17 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 43 min |
| May 28, 1:22 PM CDT | Special Weather Statement | GID | Smith | 23 min |
| May 28, 1:56 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 49 min |
| May 28, 2:43 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 47 min |
| May 28, 2:55 PM CDT | Areal Flood Advisory | GID | Phillips | 3 hr |
| May 28, 3:00 PM CDT | Special Weather Statement | GID | Rooks | 30 min |
| May 28, 3:13 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 47 min |
| May 28, 3:48 PM CDT | Tornado Warning | GID | Phillips, Rooks | 27 min |
| May 28, 5:19 PM CDT | Special Weather Statement | GID | Rooks | 11 min |
| May 28, 5:38 PM CDT | Special Weather Statement | GID | Rooks | 52 min |
| May 28, 6:01 PM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 3 hr |
| May 28, 6:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks, Smith | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.